Toggle: English / Spanish
Analgesic nephropathy involves damage to one or both kidneys caused by overexposure to mixtures of medicines, especially over-the-counter pain medicines (analgesics).
Phenacetin nephritis; Nephropathy - analgesic
Analgesic nephropathy involves damage within the internal structures of the kidney. It is caused by long-term use of analgesics (pain medicines), especially over-the-counter (OTC) drugs that contain phenacetin or acetaminophen and nonsteroidal anti-inflammatory drugs (NSAIDs), such as aspirin or ibuprofen.
This condition frequently occurs as a result of self-medicating, often for some type of chronic pain.
Risk factors include:
- Use of OTC analgesics containing more than one active ingredient
- Taking 6 or more pills a day for 3 years
- Chronic headaches, painful menstrual periods, backache, or musculoskeletal pain
- Emotional or behavioral changes
- History of dependent behaviors including smoking, alcohol use, and excessive use of tranquilizers
There may be no symptoms in the beginning. Over time, as the kidneys are injured by the medicine, symptoms of kidney disease will develop and include:
Exams and Tests
The health care provider will examine you and ask about your symptoms. During the exam, your provider may find:
- Your blood pressure is high.
- When listening with a stethoscope, your heart and lungs have abnormal sounds.
- You have swelling (edema), especially in the lower legs.
- Your skin shows premature aging.
Tests that may be done include:
The primary goals of treatment are to prevent further damage of the kidneys and to treat kidney failure. Your provider may tell you to stop taking all suspect painkillers, particularly OTC drugs.
To treat kidney failure, your provider may suggest diet changes and fluid restriction. Eventually,
or may be needed.
Counseling may help you develop alternative methods of controlling chronic pain.
The damage to the kidney may be acute and temporary, or chronic and long term.
Complications that may result from analgesic nephropathy include:
When to Contact a Medical Professional
Call your provider if you have signs of this condition, especially if you have been using painkillers for a long time.
Call your provider if you see blood or solid material in your urine, or if the amount of your urine has decreased.
Follow your provider's instructions when using medicines, including OTC drugs. Do not take more than the recommended dose without asking your provider.
Khan KNM, Hard GC, Alden CL. Kidney. In: Haschek WM, Rousseaux CG, Wallig MA, eds. Haschek and Rousseaux's Handbook of Toxicologic Pathology. 3rd ed. Philadelphia, PA: Elsevier; 2013:chap 47.
Taal MW. Risk factors and chronic kidney disease. In: Taal MW, Chertow GM, Marsden PA, Skorecki K, Yu ASL, Brenner BM, eds. Brenner and Rector's The Kidney. 9th ed. Philadelphia, PA: Elsevier Saunders; 2012:chap 21.
- Last reviewed on 9/22/2015
- Charles Silberberg, DO, private practice specializing in nephrology, affiliated with New York Medical College, Division of Nephrology, Valhalla, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.